MY SON’S SUGAR IS ALWAYS SO HIGH 2 HOURS AFTER BREAKFAST . NO MATTER WHAT HE EATS DOES ANYONE HAVE ANY BREAKFAST IDEAS FOR A PICKY 13 YEAR OLD THAT IS OK ON YOUR SUGAR . HE EATS ABOUT 45 CARBS FOR BREAKFAST, AND WHEN WE CHECK 2 HOURS LATER HE IS IN THE 300’S .IT IS DRIVING ME CRAZY THE ONLY PROTEIN HE LIKES IN THE MORNIN IS TURKEY BACON . WE CHECK BEFORE HE EATS AND SOMETIMES WE HAVE TO CORRECT AND SOMETIMES HE IS PERFECT , HE IS ON 1/10 CARB RATIO IN THE MORNING 1/20 FOR LUNCH,1/13 FOR SUPPER HOPE SOMEONE CAN HELP ME
maybe change his insulin to carb ratio? id give that a shot. good luck!
Like Kenny said sometimes in the mornings you need to change the insulin to carb ratio. Sometimes you need different insulin to carb ratios throughout the day.
Are you testing BEFORE breakfast? Perhaps he is waking up high…if that’s the case, google “dawn phenomenon.”
my insulin to carb ratio in the morning is double for what is the whole day. i go to 1:5
In my (and my medical team’s) opinion, that’s way too many carbs for breakfast if he struggles with morning highs. I didn’t think I had a problem with dawn phenomenon all these years because I always woke up low, but I struggle with pretty bad 9-10am highs. I can wake up at 7am with my blood sugar at 45 mg/dL, eat 2 glucose tabs, take my morning insulin, and eat my normal breakfast of just 16g of carb and be 280+ an hour later. That’s dawn phenomenon - insulin resistance in the morning. I typically eat a slice of toast, a slice of turkey bacon, and a scrambled egg for breakfast.
You have a few options.
- Reduce that carb load. I consider this an absolute MUST.
- Definitely tighten his carb ratio. Try 1:8, 1:7, 1:5, etc. Play with it until it starts to feel right.
- Add more protein and fat. I was eating just my turkey bacon and still going high with my meager 16g toast, but when my endo suggested I add the scrambled egg, I find I stay even until lunch. She was absolutely right. The protein and fat will help him absorb the carb more slowly and avoid the spike.
- Make sure he is taking his short-acting insulin 20-30 minutes before he eats breakfast. Insulin takes longer to respond than carbs take to convert to glucose.
- Do a 1-hour and 2-hour post-breakfast check to catch highs sooner.
- Consider a morning walk for a little extra exercise to bring the sugar down.
Another thought is that if he is eating cereal, that could be the problem. Some of us have stated that it seems impossible to eat cereal, no matter how high in fiber, thanks to the sugars in the milk…they are tough to dose for.
Tyler, I agree with all the above suggestions. One thing I know for sure is that I have to bolus at least 30 minutes prior to eating even the first bite of breakfast (often, it’s more like 45 minutes). I do a dual wave bolus and for some reason that works really well for me.
Also, this may seem crazy for a 13-year-old, but exercising is a sure-fire way to combat the morning resistance. If there’s any way that you could work that in after he eats (or even before, maybe), then the insulin will work much more effectively. I’ve even noticed that if I do some pretty intense cardio at night before bed, then I’m not as resistant in the morning.
This sounds like your son needs some major adjusting. Not sure what he is taking but you might want to consider putting him on Lantus to give him a straight line for 24 hours and then injecting him for all meals with something like the novolog pen which works within 5 min. Obviously talk to your dr asap because something isnt right.
I would also get him exersizing before bed.
Lower the carb load
Sugars are too high, therefore:
Add insulin, add exercise, and reduce food intake, in a combination that results in good control of blood sugars and hunger.
I would agree that its worth examining the insulin-to-carb ratio used at breakfast. However, you will find that the process of elimination is the best way to identify what the cause may be because there are so many things which may contribute, and it may be more than one. You didn’t share what your son’s treatment plan is, but if he’s on multiple daily injections, there is some evidence that the long-acting analogues do not last for a full 24 hours, and it may be that he has no basal insulin remaining, although that does depend on when he doses. But you’ll really have to investigate each one and determine what the cause(s) may be.